Oklahoma, 2023

Damaging Wind in Oklahoma, July 8, 2023

July 8, 2023 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed along and ahead of an approaching cold front during the early morning hours of the 8th, and moved into southeastern Oklahoma during the morning hours. The strongest storm produced damaging wind in Le Flore County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along and ahead of an approaching cold front during the early morning hours of the 8th, and moved into southeastern Oklahoma during the morning hours. The strongest storm produced damaging wind in Le Flore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 8, 5:24 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 8, 5:24 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
624 AM CDT Sat Jul 8 2023

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 350 AM CDT Sat Jul 8 2023

Scattered showers and thunderstorms are moving across the area
early this morning, with the strongest storms across parts of far
northeast Oklahoma. This activity will continue moving east this
morning, with widely scattered showers and storms possible this
afternoon near any remnant boundaries left over from the current
convection. Afternoon high temperatures will remain well below
July normals, with 80s expected to be common across the area.

&&

.LONG TERM...
(Tonight through Friday)
Issued at 350 AM CDT Sat Jul 8 2023

Another MCS is expected to move into the area from the west late
this evening and overnight, with southeast Oklahoma and west
central Arkansas likely to see the greatest impacts from this
activity. It is possible that another storm complex will affect
mainly southeast Oklahoma Sunday night, but the chances are a bit
lower than they have been the past few nights. A greater chance
for a more substantial MCS to affect a larger part of our forecast
area looks to be Monday night into early Tuesday.

By the middle of next week, an upper ridge over the southwest U.S.
will expand northeast into our area, lessening storm chances in
our area. Parts of northeast Oklahoma and far northwest Arkansas
have the highest chances to still be clipped by storm complexes
later next week, but much of the area will remain dry with
building heat and humidity. By the end of next week into next
week, the ridge may retreat back west, allowing a better chance
for storm complexes to affect more of our forecast area.

&&

.AVIATION...
(12Z TAFS)
Issued at 624 AM CDT Sat Jul 8 2023

Area of showers with a few embedded thunderstorms will track
across E OK and W AR this morning, bringing reduced vsby's to
those TAF sites over the next couple hours. Precip should clear
out for much of the rest of the period, with VFR conditions
expected outside of any storms. Another complex of thunderstorms
is possible late tonight into tomorrow morning across the region.

Bowlan

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   84  67  84  66 /  40  40  30  10
FSM   86  71  85  70 /  60  50  60  30
MLC   85  69  84  67 /  60  70  70  30
BVO   83  64  85  60 /  30  30  20  10
FYV   83  65  83  62 /  60  40  40  20
BYV   83  65  83  61 /  60  30  30  10
MKO   84  68  84  65 /  60  50  50  20
MIO   83  64  85  62 /  40  20  10  10
F10   84  68  84  65 /  60  60  60  20
HHW   87  71  83  69 /  40  50  70  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...04
Hazardous weather outlook, Jul 8, 4:15 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
515 AM CDT Sat Jul 8 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
515 AM CDT Sat Jul 8 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly Southeast Oklahoma.
	ONSET...After Midnight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly Southeast Oklahoma.
	ONSET...After Midnight.

DISCUSSION...
A few thunderstorms will remain possible this morning, mainly
across northwest Arkansas and far eastern Oklahoma. Additional
storms may develop this afternoon near any remnant boundaries left
over from prior storms, and a few of these storms may be strong to
severe.

Late this evening and overnight, a complex of thunderstorms is
likely to move southeast into the area. The strongest part of the
storm complex is expected to move across parts of southeast
Oklahoma and possibly west central Arkansas. Locally heavy
rainfall and wind gusts to 60 to 70 miles an hour may accompany
the strongest storms overnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY through FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
An active pattern will continue into early next week, with
additional rounds of thunderstorms expected through Tuesday. This
will lead to an increasing threat of heavy rainfall and possible
flooding. Severe weather will also be possible with any of the
more organized thunderstorm complexes in this pattern. The overall
threat of storms may begin to decrease by the middle of next
week, with hotter and more humid weather returning.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 8, 5:49 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
649 AM CDT Sat Jul 8 2023

OKZ071-073>075-081215-
Haskell OK-Pittsburg OK-Latimer OK-McIntosh OK-
649 AM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern
Haskell, north central Latimer and northeastern Pittsburg Counties
through 715 AM CDT...

At 649 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southwest of Enterprise, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Stigler...                        Quinton...
Whitefield...                     Kinta...
Enterprise...                     Lequire...
Kanima...                         Lewisville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3515 9556 3534 9549 3532 9535 3529 9534
      3530 9530 3526 9525 3528 9521 3530 9520
      3528 9501 3495 9515
TIME...MOT...LOC 1149Z 289DEG 27KT 3519 9547

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 8, 6:15 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
715 AM CDT Sat Jul 8 2023

OKZ074>076-081300-
Haskell OK-Latimer OK-Le Flore OK-
715 AM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of south central
Haskell, northeastern Latimer and west central Le Flore Counties
through 800 AM CDT...

At 715 AM CDT, Doppler radar indicated a strong thunderstorm over
Kinta, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Red Oak...                        Fanshawe...
Kinta...                          Lequire...
Lewisville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 9535 3521 9523 3502 9479 3479 9497
TIME...MOT...LOC 1215Z 303DEG 29KT 3510 9522

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 8, 7:21 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
821 AM CDT Sat Jul 8 2023

ARZ029-OKZ076-081345-
Sebastian AR-Le Flore OK-
821 AM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern
Sebastian and east central Le Flore Counties through 845 AM CDT...

At 821 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Poteau, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Poteau...                         Mansfield...
Howe...                           Hartford...
Patterson...                      Liberty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3496 9426 3496 9433 3495 9434 3495 9435
      3496 9437 3494 9439 3495 9441 3493 9443
      3493 9444 3486 9445 3494 9468 3511 9462
      3506 9423 3497 9423
TIME...MOT...LOC 1321Z 285DEG 31KT 3501 9457

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 8, 7:43 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
843 AM CDT Sat Jul 8 2023

OKZ049-081430-
Pushmataha OK-
843 AM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of eastern Pushmataha
County through 930 AM CDT...

At 842 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southeast of Kiamichi to 3 miles east of
Snow. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Albion...                         Snow...
Cloudy...                         Nashoba...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3439 9543 3468 9513 3455 9494 3451 9494
      3450 9505 3429 9504 3424 9508 3424 9515
      3418 9515
TIME...MOT...LOC 1342Z 301DEG 17KT 3460 9513 3441 9535

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 8, 7:45 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
845 AM CDT Sat Jul 8 2023

OKZ076-081415-
Le Flore OK-
845 AM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of northern Le Flore
County through 915 AM CDT...

At 845 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles west of Spiro to 5 miles southwest of
Panama to 4 miles northwest of Fanshawe. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Poteau...                         Pocola...
Spiro...                          Panama...
Wister...                         Howe...
Bokoshe...                        Cameron...
Shady Point...                    Rock Island...
Cowlington...                     Scullyville...
Braden...                         Heavener Runestone Park...
Milton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3504 9444 3487 9447 3499 9493 3510 9493
      3520 9484 3520 9482 3523 9481 3531 9473
      3531 9468 3529 9466 3529 9464 3530 9462
      3529 9444
TIME...MOT...LOC 1345Z 272DEG 41KT 3525 9472 3511 9474 3502 9494

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 8, 8:15 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
915 AM CDT Sat Jul 8 2023

ARZ029-OKZ076-081500-
Sebastian AR-Le Flore OK-
915 AM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern
Sebastian and southern Le Flore Counties through 1000 AM CDT...

At 915 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Lake Wister State Park, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Poteau...                         Heavener...
Mansfield...                      Wister...
Howe...                           Hartford...
Huntington...                     Midland...
Cameron...                        Big Cedar...
Lake Wister State Park...         Patterson...
Arkola...                         Crossroads...
Witcherville...                   Summerfield...
Dayton...                         Heavener Runestone Park...
Hodgen...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 9425 3506 9423 3497 9424 3495 9434
      3496 9437 3495 9438 3495 9441 3493 9445
      3457 9446 3455 9447 3482 9501 3518 9457
      3513 9414 3510 9414
TIME...MOT...LOC 1415Z 285DEG 31KT 3487 9477

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Western Arkansas radar (KSRX), 56 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Le Flore

When
July 8, 8:38 AM CST to 8:40 AM CST
Where
Le Flore County, Hodgen to 2 mi SSW of Hodgen
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.830, -94.620

Strong thunderstorm wind snapped large tree limbs, and blew down a couple power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117634.